Today's topic is a bit on the "dire" side... Not that I like alarming anyone, but if I come across something that I deem important, I want to share it. So for this post, I would like to discuss Fosamax (aka alendronate) and dentistry, because there is a definitive risk factor involved.
To start, let's go over what Fosamax is, and what it's used for. Fosamax is the trade name for Alendronate, which is a drug used to prevent/combat osteoporosis. Osteoporosis is a condition generally associated with age in where your bones become more brittle and more likely to break. Although men can (and do) suffer from it, it's generally associated with post-menopausal women.
Fosamax is a drug that is taken to prevent/combat osteoporosis. It's really that simple -- the medication is meant to slow bone loss. But it's also one of those drugs that you see advertised on TV that has a list of side effects longer than the list of benefits. (Just watch this ad to see what I mean). I almost don't understand that trend -- what is up with these drugs with side effects that are worse than the symptoms you are treating? I've even seen some that talk about possible DEATH as a side effect (like this ad for Abilify, a depression drug). I don't know about you, but when they mention "coma" or "death" in the ad, I personally can do without the drug.
But ok, let's get back to Fosamax and its side effects (which, to alleviate any confusion, do NOT include coma or death). However, one thing the commercial doesn't tell you is how it can affect any dental work you get done, or how it can affect your jaw. There has been clinical proof that raises a cause for concern here.
In the simplest terms, Fosamax seems to work on other bones, but strangely, not the jawbone. In fact, the drug seems to increase the possibility of developing osteonecrosis of the jaw, which is the "death of bone" in your jaw. (I'm not being dramatic here -- this is what the Mayo Clinic calls it.)
In addition, on pretty much every website I looked at Fosamax on (including the Mayo Clinic, drugs.com and Web MD) all seem to have pretty strong warnings regarding Fosamax and dental work. And I can tell you that as a NYC Cosmetic Dentist I have personally seen cases where a tooth extraction did not heal correctly because the patient was on Fosamax (I was the second dentist in this incident -- I always ask patients what drugs they are taking precisely for instances like this).
One of the issues that I have with this drug is the fact that dental problems are so common. You have to look hard to find someone that won't need any dental work over, say, the next five years. So saying something akin to "If you are going to have dental work done, it may be a problem" (I'm paraphrasing) is certainly not helpful. Dental work is just too common for me to be comfortable with this side effect. You may as well say "Hey, if you drink a caffeinated beverage, this might be a cause for concern." I'm not against the long list of side effects, mind you, but when it's something as common as dental work, well yeah, that's a problem for the patient. I mean, how many of you out there can honestly say that you won't get any cavities (or need any other dental work) for the rest of your life? Likely not too many of you -- that's just a fact of life -- cavities and dental work happen. It's common -- common enough that caution should be taken when looking at this particular drug. (Well, I would say caution should be taken before taking ANY drug -- especially those "death and coma as a possible side effect" ones I mentioned earlier!)
In looking a little further at Fosamax, I came across this ABC News report regarding a woman who fractured her thigh bone while on the drug, and the growing evidence of femur-related issues (which the company has addressed in a small insert into the side effects). Now in all fairness, this could come from doctors prescribing this a little early (to people who "might" develop osteoporosis), but it's worth including in the discussion -- after all, if the drug is supposed to make your bones stronger, then why the jawbone issues? And taking that one step further, what other bones might be harmed instead of helped? It's a fair point.
In the end, like I mentioned earlier, caution is warranted for any drug. But in this case, I wanted to bring it to light because it affects something near and dear to me -- my patient's oral health.
Until next time, keep smiling.
Follow Thomas P. Connelly, D.D.S. on Twitter: www.twitter.com/dr_connelly